Review: Safety Profile of Oral THC Medications in Older Patients – Norml

London, United Kingdom: The administration of oral preparations of synthetic THC is associated with increased incidents of dizziness or lightheadedness in patients over the age of 50, according to a review of randomized controlled trial data published in JAMA Network Open

A team of researchers affiliated with Kings College in London reviewed safety data from 30 randomized controlled trials involving over 1,400 total subjects. Participants in the trials all consumed oral preparations of THC, primarily synthetic THC (e.g., dronabinol, nabilone, namisol).

Authors reported a dose-specific relationship between higher amounts of THC and dizziness. Subjects were also more likely to self-report feelings of “thinking or perception disorder” following the consumption of higher doses of oral THC. Authors cautioned, however, that these latter symptoms were “not diagnosed using standard assessments,” and that the association was largely due to the findings of only two of the 30 trials evaluated. 

No other neuropsychiatric adverse events were identified in the trials.

A prior literature review, published last year, assessing the safety profile of oral THC in older patients reported, “The risks of cannabinoids in older persons are modest, but not insignificant.” Authors concluded that the most commonly reported side effects in older subjects were sedation, dizziness, and dry mouth. They also cautioned that cannabinoids may potentially be contraindicated with certain blood thinning medications like warfarin.

By contrast, longitudinal data from Israel reported that the use of whole-plant cannabis by elderly patients (ages 65 and older) for a period of six-months was “safe and efficacious.” Researchers reported that patients who used cannabis were less likely to fall and were more likely to report an improvement in their medical conditions. Following six-months of cannabis therapy, “the vast majority of the patients” either reduced their use of certain prescription medications or ceased using them altogether – a finding that is consistent with numerous other studies. 

Full text of the study, “Evaluation of THC-related neuropsychiatric symptoms among adults aged 50 years and older,” appears in JAMA Open Network.

Dodaj komentarz